Iowa, 2007

Flash Flood in Iowa, August 4, 2007

August 4, 2007 · NWS FSD · 1 event in 1 county or zone

Thunderstorms caused another heavy rainfall and flash flooding event in Storm Lake on the evening of August 4th, after a similar event on the morning of the same day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused another heavy rainfall and flash flooding event in Storm Lake on the evening of August 4th, after a similar event on the morning of the same day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 2:59 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 4, 2:59 PM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT SAT AUG 4 2007

.DISCUSSION...
LOW LYING STATUS CONTINUES TO OOZE SOUTHWARD INTO CWA THIS EVENING.
HAVE ADDED THE MENTION OF FOG CWA WIDE...AND DENSE FOG IN PORTIONS
OF SOUTHWEST MINNESOTA AND FAR EASTERN SOUTH DAKOTA WHERE MOISTURE
IS QUITE ABUNDANT.

&&
.PREV DISCUSSION...

MAIN FCST IN THE SHORT TERM IS CONVECTIVE REDEVELOPMENT ALONG THE
NEARLY STNRY FRONTAL BOUNDARY. AT 19Z...SFC ANALYSIS SHOWED WELL
DEFINED LOW PRES IN EXTREME NERN NEB...WITH THE SFC BOUNDARY
EXTENDING EWD TO ALONG THE MN/IA BORDER. THIS LOW WL TRACK ALONG THE
SFC BOUNDARY THIS EVENING. WINDS HAVE ALREADY COME AROUND TO THE N
AND NW IN OUR WRN FA ON THE NW QUAD OF THIS LOW...WITH OUR ERN FA
EVENTUALLY COMING AROUND TO THE N AS THE OVERNIGHT HRS PROGRESS.
QUITE A FEW DYNAMICAL PARAMETERS ARE SHOWING A GOOD POTENTIAL FOR
REDEVELOPING TSRA ON THE FRONTAL BOUNDARY LATE THIS AFTN AND
EVENING...ESP IN NW IA. BUT ALSO DID NOT WANT TO RULE OUT ACTIVITY
CLOSE TO THE BOUNDARY IN EXTREME NE NEB...EXTREME SE SD...AND SOME
DYNAMICS EXTENDING NWD TOWARD WINDOM. SPC MESOANALYSIS PWATS ARE
CURRENTLY IN THE 2.0 TO 2.1 INCH RANGE IN THE SE QUAD OF THE FSD FA.
SO IF TS DOES DEVELOP ON THE CONVERGENCE AXIS...SOME HEAVY RAINFALL
IS LIKELY. FOR SVR POTENTIAL...ELEVATED CAPES GREATER THAN 1500 J/KG
ABOUND WITH LITTLE IN THE WAY OF CIN. BUT ADMITTEDLY THE WIND SHEAR
COULD BE BETTER AFTER LOOKING AT THE NLG PROFILER AND PROGGED
RUC/NAM SNDGS IN NW IA THIS EVENING. SO A SLGT RISK IS WARRANTED
WITH THE INSTABILITY AND STRONG SFC HEATING GOING ON ATTM FROM
YANKTON TO STORM LAKE. DIFFERENTIAL HEATING IS OBVIOUSLY QUITE
INTENSE MOVG NWD FM THAT AREA WHICH SHOULD AID IN TS DEVELOPMENT.
FOR LOWS...LIKE LAST NIGHT...WENT WITH THE COOLER GUIDANCE READINGS
AS TEMPS ARE ONLY 65 TO 70 ACROSS OUR N IN THE CLOUD COVER...AND
THERE COULD BE SOME RAIN COOLED AIR AROUND KSUX AND KSLB TO HELP
LOWER LOWS IN THAT AREA TO READINGS SIMILAR TO LAST NIGHT. READ THE
BLO AVIATION DISCUSSION FOR STRATUS POTENTIAL CONTINUING.

SUNDAY SHOULD BE QUIET FROM A SENSIBLE WX PERSPECTIVE IN WAKE OF
DEPARTING WAVE. EXPECT THAT THE CONTINUED CAA WITH DRYING ALFT WL
HELP TO ERODE LOWER CLDS THRU MIDDAY AND EARLY AFTN...BUT WL HANDLE
WITH A MUCH SLOWER THAN DIURNAL WARMUP.  SFC RIDGE SLIDING THRU SW
MN AND LINGERING IN NWRN IA INTO EVENING...WITH RETURN FLOW STARTING
TO INCREASE GRADUALLY DURING THE EVENING. SOME ELEVATED INSTABILITY
PRESENT...WHILE MOISTURE TRANSPORT AND CONVERGENCE WITHIN LIFT
AREA INCREASES. ENOUGH TO ADD IN LOW CHC THREAT FOR SRN/WRN AREAS
AFTER MIDNIGHT.

RETREATING WARM FRONT LKLY TO GET MUCH MORE ACTIVE BY MON AFTN/EVNG
AS WAVE STRONGLY INTERACTS WITH FRONT...WHICH WL HAVE TIME TO SET UP
QUITE AN INSTABILITY GRADIENT. MAIN FOCUS FOR PRECIP THREAT LOOKS TO
BE SPREADING INTO NW IA AND SW MN BY EVENING WITH DEEPER CONVERGENCE
AND FOCUS FOR MOISTURE TRANSPORT VECTORS. DEGREE OF PWAT SUGGESTS
THAT WL AGAIN PROVIDE THREAT FOR HEAVY RAINFALL. BNDRY IN NO REAL
HURRY SWRD AS Q VECTORS SUPPORT A SLOWER THAN GFS MOTION...BUT
OVERALL LIKE THE LOOK OF GFS DYNAMICS BETTER...AND WL SIMPLY SLOW
UP 3-6H. THIS WL MEAN BNDRY WL BE SITTING ACRS SERN CWA DURING AFTN
WITH GREATEST DESTABILIZATION.

THE EXTENDED RANGE CONTINUES TO INDICATE A CLASSIC RIDGE RIDER
PATTERN WITH A VARIETY OF IMPULSES COMING AROUND THE RIDGE CENTER
AND ALONG THE SRN EDGE OF THE MAIN WLY FLOW TO INDUCE CONVECTION
ACROSS THE NORTHERN PLAINS.  THESE WAVES HAVE BEEN A BIT JUMPY
IN TIMING...AND NOT SURE HOW MUCH CONFIDENCE TO PUT IN ANY
PARTICULAR CONVECTIVE BLOB OVER ANOTHER.  STILL LOOKS TO HAVE
A WAVE IN AND AROUND WED NIGHT INCREASING LLJ AND MOISTURE TRANSPORT
ACRS SFC BNDRY STALLED TO S. THERE IS SURE TO BE SOME EXCESSIVE
PCPN AMOUNTS DURING THE PD MUCH LIKE LAST NIGHT...BUT EXACTLY
WHERE AND WHEN IS WELL BEYOND DETAIL FOR THIS FCST. MODEST POPS ARE
ABOUT AS HIGH AS CONFIDENCE ALLOWS AT THIS TIME.  MOST SLNS...AND
MORE CLEARLY IN THE 1-5 WAVE FIELDS...SHOW A TENDENCY FOR THE RIDGE
TO RETROGRADE TOWARD DAY 7 BACK INTO THE PLAINS AFTER FLATTENING OUT
EARLY TO MID WEEK OVR ERN AREAS.  THIS MIGHT CUT OFF SOME OF THE
MORE SUBTROPICAL WAVE INFLUENCE OVR IMMEDIATE AREA BY SAT...AND
LEAVE MORE UP TO WLYS TO BRING PCPN THREAT TO AREA. TEMPWISE...DID
NOT STRAY TOO FAR FROM GUIDANCE AND KEPT THINGS MORE RESTRAINED ON
MAXES WITH MOISTURE AROUND...AND POTENTIAL FOR CONVECTIVE
DEVELOPMENT TO LEAVE CLDS ARND AS WELL AS WORK NIGHTTIME AIR MASS
OVER TO LOWER DWPTS...ESPLY WHEN RIDING N OF E/W BNDRY.

&&

.AVIATION...
THUNDERSTORMS CONTINUE TO DEVELOP ALONG A FRONTAL BOUNDARY THAT IS
SAGGING SLOWLY OFF TO THE SOUTHEAST THIS EVENING. MVFR TO IFR
CONDITIONS WILL DEVELOP OVERNIGHT AS LOW LYING STRATUS DEVELOPS
ACROSS THE EASTERN DAKOTAS...MINNESOTA AND NORTHWEST IOWA. THE BEST
CHANCES FOR DENSE FOG APPEAR TO BE EAST OF THE JAMES RIVER
VALLEY...AFFECTING THE KFSD TAF SITE.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/CHAPMAN
Hazardous weather outlook, Aug 4, 10:48 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT SAT AUG 04 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1148 AM CDT SAT AUG 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING THIS
AFTERNOON OR EARLY EVENING...MAINLY ALONG AND SOUTH OF A TYNDALL
SOUTH DAKOTA TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF
NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA AND EXTREME SOUTHEAST
SOUTH DAKOTA. HAIL UP TO THE SIZE OF QUARTERS AND BRIEF WET
MICROBURST WINDS TO AROUND 60 MPH ARE POSSIBLE...ESPECIALLY IN
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA.

FLOODING...
SOME HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EARLY EVENING ALONG A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA FROM
LATE MONDAY AFTERNOON INTO MONDAY NIGHT. SOME OF THESE STORMS
COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 PM TO 8 PM IN THE
ABOVE
MENTIONED SLIGHT RISK AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buena Vista

When
August 4, 9:25 PM CST to 11:15 PM CST
Where
Buena Vista County, Storm Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.650, -95.200

Thunderstorms caused heavy rain which caused flooding of streets and yards in Storm Lake on the evening of August 4th. The flash flood was the second one in town on the same day; the first being during the morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54021.